Jump to content

Photo

After 15 Years Of Cystic Hormonal Acne, I Seem To Have A Hold On It Except For During That Time Of The Month. Would Going On Yaz Be A Huge Mistake?

yaz birth control bcp acne purging hormonal acne

6 replies to this topic

#1 bizz

bizz

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 140
    Likes: 6
About Me
  • Gender:Female
  • Joined: 17-June 10

Posted 27 February 2014 - 01:37 PM

Here's the gist--I've had cystic acne since I was 13. I had cysts and nodules all the time, but they would grow to deep, walnut-sized, throbbingly painful pimples during that time of the month. 

 

Over the years I've been on two cycles of Accutane (so 3 years total, on and off), a brief attempt at Dianette (absolutely useless, but only stayed on it a month--horrible, painful cysts remained), three years of Aldadactone (useless, made me hyperkalemic and made my skin gray/purple), and now I have been on and off antibiotics since September 2012. They've helped, but more importantly...at 27, it seems I'm out of the woods hormonally. 

 

Retin-a always made my skin crusty and caused neverending whitehead purging/discoloration, so I've stopped using retinoids or anything but benzoyl peroxide and Mario Badescu.

 

All that said--I'm still getting big, bad, pain, deep cysts that only cortisone injections can touch during that time of the month, even on 100 mg of Doxycycline. I'm thinking of going back on Accutane.

 

But I also have raised androgen levels (slightly). Would going on Yaz be a great decision, or a horrible one? I ask because Aldactone was such  a horrible experience physically and psychologically (without treating the acne), I'm wary of tinkering with my hormones again when this--so-so/post-acne skin--might be as good as I can do. 

 

The aldactone also made my hair terribly greasy and I have bald spots and thinning I still haven't recovered from. The muscle fatigue and sweating was awful. It made me hyperkalemic.

 

I am afraid if I start Yaz, I'll purge cysts like crazy for six months, experience hair thinning and mood swings (I'm already struggling with depression/anxiety) and then continue to go through living hell when I try to wean off. 

 

Should I just stay where I am? Would starting Yaz if one is sensitive to medication and 80% "clear" be a mistake? I'm only considering it because those forehead cyst-ridden two weeks of the month--before, and during my period--are seriously stressful, but I don't want to make a bad situation worse. I can't take going back to the way things were--cysts all over my cheeks and chin. 


Edited by bizz, 27 February 2014 - 01:39 PM.


#2 Michelle Reece

Michelle Reece

    Skin care fanatic and scientific stickler

  • Veteran Members
  • Posts & Likes
    Posts: 877
    Likes: 133
About Me
  • Gender:Female
  • Location:Wisconsin. Where else? ;)
  • Interests:Reading, writing, playing video games and bird watching.
  • Joined: 23-November 12

Posted 27 February 2014 - 03:51 PM

Here's the gist--I've had cystic acne since I was 13. I had cysts and nodules all the time, but they would grow to deep, walnut-sized, throbbingly painful pimples during that time of the month. 

 

Over the years I've been on two cycles of Accutane (so 3 years total, on and off), a brief attempt at Dianette (absolutely useless, but only stayed on it a month--horrible, painful cysts remained), three years of Aldadactone (useless, made me hyperkalemic and made my skin gray/purple), and now I have been on and off antibiotics since September 2012. They've helped, but more importantly...at 27, it seems I'm out of the woods hormonally. 

 

Retin-a always made my skin crusty and caused neverending whitehead purging/discoloration, so I've stopped using retinoids or anything but benzoyl peroxide and Mario Badescu.

 

All that said--I'm still getting big, bad, pain, deep cysts that only cortisone injections can touch during that time of the month, even on 100 mg of Doxycycline. I'm thinking of going back on Accutane.

 

But I also have raised androgen levels (slightly). Would going on Yaz be a great decision, or a horrible one? I ask because Aldactone was such  a horrible experience physically and psychologically (without treating the acne), I'm wary of tinkering with my hormones again when this--so-so/post-acne skin--might be as good as I can do. 

 

The aldactone also made my hair terribly greasy and I have bald spots and thinning I still haven't recovered from. The muscle fatigue and sweating was awful. It made me hyperkalemic.

 

I am afraid if I start Yaz, I'll purge cysts like crazy for six months, experience hair thinning and mood swings (I'm already struggling with depression/anxiety) and then continue to go through living hell when I try to wean off. 

 

Should I just stay where I am? Would starting Yaz if one is sensitive to medication and 80% "clear" be a mistake? I'm only considering it because those forehead cyst-ridden two weeks of the month--before, and during my period--are seriously stressful, but I don't want to make a bad situation worse. I can't take going back to the way things were--cysts all over my cheeks and chin. 

 

I think you should go back on Accutane and use a birth control pill at the same time if possible. It's possible you've been relapsing after Accutane because you didn't eat enough fat. It's easy to not eat enough, because it's inconvenient to eat approximately 4 eggs and 6 slices of bacon in one meal and it's mostly incompatible with trying to lose weight.

 

If I were in your position, I'd be trying my best to reduce the cysts down to zero if possible. To me, getting injections with more possible scarring wouldn't be worth it. I'm not saying or implying that you aren't trying--it's just that I really don't want you to deal with even more scars.

 

If you do decide to start on Yaz, try the lowest dose and work your way up.



#3 paigems

paigems

    Veteran Member

  • Site Watch
  • Posts & Likes
    Posts: 1,036
    Likes: 126
About Me
  • Gender:Male
  • Joined: 24-October 08

Posted 27 February 2014 - 09:18 PM

I think if you didn't do well on aldactone then you're unlikely to do well on yaz. I also had hair loss and other symptoms you described on spiro, aldactone, yaz, and yasmin. They all worked great for my acne, but the side effects were just too much. Have you tried any other birth control pills?



#4 hearts

hearts

    ♡ ♡ ♡

  • Veteran Members
  • Posts & Likes
    Posts: 301
    Likes: 88
About Me
  • Gender:Female
  • Location:rocky mountain high, baby! ✌
  • Joined: 27-December 10

Posted 28 February 2014 - 02:00 PM

I agree with paigems. Yaz has a lot of similarities to spiro (aldactone.) I reacted badly to both meds — the same kinds of side effects.


living life as happy and natural as I can! ♡ ☮ ❀ ॐ ☼

>>--> .. >>--> .. >>--> 

[clear]: fish oil, multi vitamins & minerals + extra d3, b-complex, l-cysteine, natural progesterone cream


#5 Dreamer0

Dreamer0

    New Member

  • Members
  • Posts & Likes
    Posts: 2
    Likes: 0
About Me
  • Joined: 01-March 14

Posted 03 March 2014 - 02:45 PM

Yasmin helped my acne, on yaz, I was breaking out all the time. Yaz is too low in estrogen in my opinion. Give yasmin, desogen, ortho tri cyclen or ortho cyclen a try.

Also-I know many people can tolerate yasmin/yaz well (myself included), but there IS a much higher risk of having a blood clot/deep vein thrombosis than with any other pill, my doctor was adamant that I switch to something else...

#6 bizz

bizz

    Member

  • Veteran Members
  • Posts & Likes
    Posts: 140
    Likes: 6
About Me
  • Gender:Female
  • Joined: 17-June 10

Posted 17 March 2014 - 04:19 PM

@paigems and @hearts: what were your symptoms? Did you purge? Fatigue, sadness, etc.? Did you experience hair loss? 

@dreamer: how easy was it to transition to yasmin and what side effects did you experience? 

 

 

I have never tried any birth control but Dianette, and I purged HORRIBLY. Big rubbery painful cysts. 



#7 paigems

paigems

    Veteran Member

  • Site Watch
  • Posts & Likes
    Posts: 1,036
    Likes: 126
About Me
  • Gender:Male
  • Joined: 24-October 08

Posted 18 March 2014 - 10:17 PM

@paigems and @hearts: what were your symptoms? Did you purge? Fatigue, sadness, etc.? Did you experience hair loss? 

@dreamer: how easy was it to transition to yasmin and what side effects did you experience? 

 

 

I have never tried any birth control but Dianette, and I purged HORRIBLY. Big rubbery painful cysts. 

 

While on yaz I never purged. My skin was actually perfectly clear just like when I took accutane. The side effects I had were severe fatigue (all I wanted to do was sleep), extreme dry mouth, and hair loss. The hair loss was actually the side effect which made me stop taking it. I'd say I lost about 1/3 of my hair, maybe more.




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users